New York, 2006

Damaging Wind in New York, May 30, 2006

May 30, 2006 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 30, 3:15 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 30, 3:15 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT TUE MAY 30 2006

.SYNOPSIS...A WEAK STATIONARY FRONT WILL BE THE FOCUS FOR SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. WITH A VERY UNSTABLE
ATMOSPHERE...SOME OF THE STORMS WILL BECOME STRONG TO LOCALLY SEVERE
THIS EVENING. THE STORMS WILL DIMINISH AFTER THE HEATING OF THE DAY
CEASES AND WE WILL LEFT WITH WIDELY SCATTERED SHOWERS OVERNIGHT INTO
EARLY WEDNESDAY. LATER ON WEDNESDAY...SCATTERED STORMS COULD FIRE UP
AGAIN AS WHAT IS LEFT OF THE FRONT...WHICH BEGINS TO PUSH TO THE
EAST.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...OUR COUNTY WARNING AREA (CWA)
IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 10 PM. A WEAK BACKDOOR
AND DISTURBANCE ALOFT HAS BEEN ENOUGH TO BREAK THE CAP THIS
AFTERNOON. WITH HUGE CAPES (UP TO 3000 J/KG AND EVEN SOME WIND SHEAR
UP TO 150) SOME OF THE STORMS HAVE PULSED TO STRONG TO SEVERE
LEVELS. ALREADY HAVE REPORTS OF DAMAGE IN WARREN COUNTY. A CLUSTER
OF STORMS WILL LIKELY BUILD SOUTHWARD AND EVEN IF ON A SCATTERED
BASIS...WILL AFFECT MUCH OF THE CWA THROUGH EARLY EVENING. THERE IS
SOME HINT THAT THUS FAR...THE CONVECTION HAS BEEN ENHANCED BY
TERRAIN.

AFTER THIS ACTIVITY PRESUMABLY DIES (SHORTLY AFTER SUNSET)...WE
WILL BE LEFT WITH LITTLE DYNAMIC AND THERMODYNAMIC FORCING. SINCE
THE BOUNDARY WILL STILL NEARBY AND THE JUICE STILL THERE...CERTAINLY
WARRANTED TO KEEP SLIGHT POPS IN.

SEE NO REASON TO CONTINUE LOW CHANCES INTO THE FIRST OF WEDNESDAY.
THE FRONTAL BOUNDARY LOOKS TO WASH OUT BY THEN. UPSTAIRS...THE
CENTER OF THE RIDGE ALOFT MOVES BACK US OVER...SO WE FEEL ALTHOUGH
WE CERTAINLY CANNOT RULE OUT SCATTERED AFTERNOON STORMS...THE
ACTIVITY SHOULD NOT BE AS EXTENSIVE OR STRONG AS TODAY.

AFTER WHAT SHOULD BE A RELATIVE QUIET NIGHT WEDNESDAY...A STRONGER
COLD FRONT...PRESSING FROM THE NW...COULD FIRE THINGS UP AGAIN ON
THURSDAY. KEPT LIKELY IN ALL DAY FOR NOW SINCE THERE ARE TIMING
DIFFERENCES WITH THE TIMING OF THE FRONT (THE GFS FASTER/NAM
SLOWER).

BOTH MODELS TEND TO STALL THIS FRONT OUT...THE GFS FURTHER
SOUTH...BUT BOTH INDICATE THE POTENTIAL FOR A SLOW MOVING SURFACE
WAVE MOVING ALONG IT...TO PRODUCE SOME PRETTY HEFT RAINFALL THURSDAY
NIGHT THROUGH FRIDAY. THE 06Z GFS PRODUCED 4-6 INCHES ACROSS
PORTIONS OF THE REGION...THE 12Z HAS BACKED OFF SOMEWHAT BUT STILL
SHOWING THE HEAVY RAIN. WE THOUGHT ABOUT ISSUING AN ESF ABOUT THE
POSSIBILITY OF WIDESPREAD HEAVY RAINFALL...BUT GIVEN THE SITUATION
AT HAND...AND THERE IS A CONSIDERABLE AMOUNT OF UNCERTAINTY...WILL
NOT ISSUE AT THIS TIME.

WENT A LITTLE HIGHER THAN MAV NOS TONIGHT TOMORROW AND ESPECIALLY
TOMORROW NIGHT...LEANING WITH THE WARMER MET READINGS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...THE BAROCLINIC
ZONE...STORM OR WHATEVER...SHOULD BE STARTING TO SLOWLY PUSH TO OUR
NE FRIDAY NIGHT INTO EARLY SATURDAY. HAVE KEPT HIGH CHANCES OF RAIN
IN FOR FRIDAY NIGHT...LOWERING TO 30 EARLY SATURDAY. EVEN WITH THE
CUTOFF REGIME...THE GFS HAS THE CUTOFF SLOWLY LIFTING OUT AND BEING
REPLACED BY CANADIAN HIGH PRESSURE FOR LATER PART  OF THE WEEKEND.
HAVE FOLLOWED HPCS SOLUTION WHICH IS A LITTLE MORE PROGRESSIVE THAN
THE LAST RUN.

&&

.AVIATION...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
ENTIRE ALBANY REGION OF RESPONSIBILITY THROUGH 10 PM. THE THREAT IN
ALL TERMINAL FOR THUNDERSTORMS CONTAINING LARGE HAIL AND WIND GUSTS
TO 60 MPH...KGFL HAS THE HIGHEST RISK. HAVE NOT REFLECTED THESE
VALUES IN THE INDIVIDUAL TAFS AS EVEN IF THEY DO TAKE PLACE...WOULD
ONLY DO SO FOR 15 MINS OR LESS. THE GREATEST THREAT TO THE ALBANY
TERMINAL IS BETWEEN 5-6PM. THERE THREAT IS LESS FOR KPOU.
AFTER THE STORMS...WE WILL BE LEFT WITH MVFR TO LOCALLY IFR/LIFR
CONDITIONS TONIGHT WITH FOG AND LOW CLOUDS. THESE SHOULD BOTH BURN
OFF FAIRLY QUICKLY ON WEDNESDAY. MORE CONVECTION CAN BE EXPECTED
LATER ON WEDNESDAY...BUT IT DOES NOT LOOKS AS EXTENSIVE OR STRONG AS
TODAY AS THERE WILL LESS OF A FOCUSING MECHANISM.

&&

.HYDROLOGY...DEALING WITH BACKBUILDING THUNDER PRODUCING HEAVY RAIN
WITH UP TO 3 INCHES ESTIMATED ON DOPPLER RADAR IN SE HAMILTON
COUNTY. SOME OF THAT MIGHT BE HAIL CONTAMINATED. LOCALIZED FLASH
FLOODING A POSSIBILITY WITH THE STORM...BUT SO FAR...HAVE MOVED
ENOUGH NOT TO PRODUCE ANY MAJOR FLOODING PROBLEMS. AFTER THE STORMS
SETTLE DOWN...NO HYDRO PROBLEMS EXPECTED LATER TONIGHT. MORE
THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE ON WEDNESDAY...ON A MORE
ISOLATED NATURE. MORE NUMEROUS STORMS EXPECTED ON THURSDAY...AND
THEN AFTER ALL THIS...A WIDESPREAD HEAVY RAINFALL POSSIBLE THURSDAY
NIGHT INTO FRIDAY. AS MENTIONED BEFORE...NO ESF YET.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH UNTIL 10 PM.
MA...SEVERE THUNDERSTORM WATCH UNTIL 10 PM.
NY...SEVERE THUNDERSTORM WATCH UNTIL 10 PM.
VT...SEVERE THUNDERSTORM WATCH UNTIL 10 PM.
&&

ACCIDENTLY RELEASTED THE PREVIOUS AFD BEFORE IT SHOULD HAVE BEEN.
CORRECTED ENGLISH AND SPELLING ERRORS AND COMPLETED IDEAS.
Hazardous weather outlook, May 30, 1:49 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
249 PM EDT TUE MAY 30 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-311900-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
249 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
422 IN EFFECT UNTIL 10 PM EDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

IN NORTHERN CONNECTICUT

LITCHFIELD

IN WESTERN MASSACHUSETTS

BERKSHIRE

IN EAST CENTRAL NEW YORK

ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...HAMILTON...HERKIMER
MONTGOMERY...RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER
WARREN AND WASHINGTON

IN SOUTHERN VERMONT

BENNINGTON AND WINDHAM

In the hours before

Local storm report, May 30, 3:23 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
423 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     MAYFIELD                43.10N 74.27W
05/30/2006                   FULTON             NY   POST OFFICE

            NUMEROUS TREES DOWN ALONG ROUTE 30 AND LAKESIDE DRIVE
            ALONG SACANDAGA LAKE.

0405 PM     TSTM WND DMG     GLOVERSVILLE            43.05N 74.35W
05/30/2006                   FULTON             NY   TRAINED SPOTTER

            TREES DOWN NORTH END OF GLOVERSVILLE.

&&

JQUINLAN
Local storm report, May 30, 3:36 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             AMES                    42.84N 74.60W
05/30/2006  M0.75 INCH       MONTGOMERY         NY   TRAINED SPOTTER

&&

SDIRIENZ
Special weather statement, May 30, 3:39 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
439 PM EDT TUE MAY 30 2006

VTZ013>015-302115-
BENNINGTON VT-EASTERN WINDHAM VT-WESTERN WINDHAM VT-
439 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORMS IN BENNINGTON AND WINDHAM COUNTIES...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM DORSET TO 6 MILES SOUTHEAST
OF WILMINGTON...OR ALONG A LINE EXTENDING FROM MANCHESTER TO 11 MILES
WEST OF BRATTLEBORO...AND MOVING EAST AT 10 MPH.

THUNDERSTORMS WILL BE NEAR...
STRATTON BY 445 PM EDT
WEST WARDSBORO BY 500 PM EDT
GUILFORD CENTER AND 6 MILES WEST OF VERNON BY 515 PM EDT

SNYDER
Local storm report, May 30, 3:47 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
447 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             LONG LAKE               43.97N 74.42W
05/30/2006  M0.75 INCH       HAMILTON           NY   TRAINED SPOTTER

&&

JQUINLAN
Local storm report, May 30, 4:03 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
503 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SCHENECTADY             42.80N 73.93W
05/30/2006                   SCHENECTADY        NY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

SDIRIENZ
Local storm report, May 30, 4:10 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     CARLISLE                42.76N 74.45W
05/30/2006                   SCHOHARIE          NY   EMERGENCY MNGR

            TREES DOWN

&&

JQUINLAN

The radar

The Albany radar (KENX), 34 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schoharie

When
May 30, 4:35 PM EST
Where
Schoharie County, North Blenheim
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -74.450

Trees were blown down in North Blenheim.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512154.